Dr Schwartz, I have been experiencing a lot of anxiety for a little over a week. I cant sleep, i dont really have an appetite, and im in a constant struggle with my mind. I have crazy thoughts, most of them starting with the words ‘WHAT IF’. Deep down I know that what I am thinking about is not true, but i have had this thought off and on for about a year now and finally i snapped. I now find myself looking back in my past and trying to find proof that this crazy thought is true. I can almost believe that this thought is true if i think about it for too long. I am 95 percent sure that i know the initial cause for these thoughts but even then i cant convince myself that the thought is not true. Something similar happen to me about 4 years ago and i went on paxil for less than a month and everything got better so i stopped taking the medication. I told my doctor all of this and he thinks i might have bi polar disorder. I really just feel like the symptoms of this disorder do not fit me. What do you think?
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
I actually do not know what to think because I do not know the nature of the thoughts you are having except that they begin with "what if." Generally speaking the term "what if" denotes worry and anxiety. If this is what you are experiencing it would explain why you felt better after taking Paxil for one month. What I do not understand is why you stopped the medication after only a month? It is usually recommended that medications such as Paxil, Prozac, Zoloft and others be taken for a minimum of six months to a year, depending on the age of the person and the severity of the symptoms of anxiety and depression. Anyway, the nature of your symptoms and the fact that the Paxil helped you indicate that you have an anxiety disorder with some depression.
As to whether you could have a Bipolar Disorder or not it is difficult for me to know for sure. However, anti depressants such as Paxil are contra indicated for people with Bipolar Disorder because it makes them feel agitated, anxious and manic. Anti depressant medications can be used for those with Bipolar disorder if they are already taking one of the mood stabilizer medications. Mood stabilizers help prevent people with BPD from having the mood swings from severe depression to extreme mania. During the time that they experience depression the anti depressants can be used to help them feel better.
What I strongly recommend for you is that you have your Medical Doctor refer you to a psychiatrist or psychologist so that you can be properly evaluated and diagnosed to determine whether or not you need medications and, if so, what type of medications would be best. Then, too, the evaluation and diagnosis would determine the type of therapy that would be most helpful for you.
You have struggled with these symptoms for a long time and it is in your best interests to get the proper help now.
Best of Luck